Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 6:39 PM EDT for 4 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2014, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 27, 2014, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 16 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
874
WFUS54 KMRX 272239
TORMRX
TNC029-057-063-089-272330-
/O.NEW.KMRX.TO.W.0020.140727T2239Z-140727T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN COCKE COUNTY IN EASTERN TENNESSEE...
NORTHERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN GRAINGER COUNTY IN EASTERN TENNESSEE...
HAMBLEN COUNTY IN EASTERN TENNESSEE...
* UNTIL 730 PM EDT
* AT 638 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR RUTLEDGE...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...WHITE PINE...
NEW MARKET...LOWLAND...PANTHER CREEK S.P....BUFFALO SPRINGS...JOPPA
AND ALPHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3621 8315 3597 8339 3620 8371 3623 8369
3627 8370 3629 8368 3631 8369 3634 8368
3633 8365 3636 8359
TIME...MOT...LOC 2238Z 300DEG 26KT 3628 8362
$$1 follow-up statement
243
WWUS54 KMRX 272258
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT SUN JUL 27 2014
TNC029-057-063-089-272330-
/O.CON.KMRX.TO.W.0020.000000T0000Z-140727T2330Z/
COCKE TN-JEFFERSON TN-GRAINGER TN-HAMBLEN TN-
658 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR NORTHERN
COCKE...NORTHERN JEFFERSON...NORTHWESTERN GRAINGER AND HAMBLEN
COUNTIES...
AT 658 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
JEFFERSON CITY...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE... MORRISTOWN...JEFFERSON
CITY...DANDRIDGE...RUTLEDGE...WHITE PINE...NEW
MARKET...LOWLAND...PANTHER CREEK S.P....BUFFALO SPRINGS...JOPPA AND
ALPHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3621 8315 3597 8339 3620 8371 3623 8369
3627 8370 3629 8368 3631 8369 3634 8368
3633 8365 3636 8359
TIME...MOT...LOC 2258Z 304DEG 27KT 3617 8347
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 5:49 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/27/2014 SULLIVAN TN AMATEUR RADIO
SEVERAL TREES DOWN
&&Local storm report, Jul 27, 5:56 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E2.50 INCH LEE VA PUBLIC
&&Local storm report, Jul 27, 5:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL DUFFIELD 36.72N 82.80W
07/27/2014 E2.75 INCH SCOTT VA 911 CALL CENTER
&&Local storm report, Jul 27, 5:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/27/2014 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN
&&Local storm report, Jul 27, 5:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN BROADCAST MEDIA
SEVERAL TRESS AND POWERLINES DOWN
&&Local storm report, Jul 27, 6:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
0500 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E2.50 INCH LEE VA PUBLIC
0503 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E2.00 INCH LEE VA PUBLIC
0512 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/27/2014 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN
0512 PM HAIL DUFFIELD 36.72N 82.80W
07/27/2014 E2.75 INCH SCOTT VA 911 CALL CENTER
0535 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN BROADCAST MEDIA
SEVERAL TRESS AND POWERLINES DOWN
0538 PM HAIL 3 W KINGSPORT 36.53N 82.61W
07/27/2014 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
0540 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/27/2014 SULLIVAN TN AMATEUR RADIO
SEVERAL TREES DOWN
0542 PM HAIL KINGSPORT 36.53N 82.56W
07/27/2014 E2.75 INCH SULLIVAN TN AMATEUR RADIO
0553 PM HAIL GRAY 36.41N 82.48W
07/27/2014 E1.75 INCH WASHINGTON TN AMATEUR RADIO
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM EDT | Tornado Warning | MRX | Campbell, Scott | 37 min |
| Jul 27, 3:57 PM EDT | Tornado Warning | MRX | Campbell, Union | 33 min |
| Jul 27, 5:11 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Scott | 49 min |
| Jul 27, 5:25 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 27, 5:40 PM EDT | Tornado Warning | MRX | Scott | 50 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 55 min |
| Jul 27, 5:56 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 27, 6:03 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 57 min |
| Jul 27, 6:26 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 49 min |
| Jul 27, 6:36 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Scott, Union | 114 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jul 27, 6:51 PM EDT | Tornado Warning | MRX | Anderson, Loudon, Morgan, Roane, Scott | 54 min |
| Jul 27, 7:07 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Union | 53 min |
| Jul 27, 7:09 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 51 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 33 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jul 27, 7:39 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 51 min |
| Jul 27, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more | 110 min |
| Jul 27, 7:52 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 23 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.